Generic Anti-Hypertensive Differs from Original and May Raise Blood Pressure

An investigation by ConsumerLab.com of generic versions of the popular anti-hypertensive Toprol XL reveals that generics sold by two companies appear to differ from the original drug in how they dissolve and in their inactive ingredients.  These differences may help explain complaints by consumers who have been switched to a generic version.  Prior to generic competition, which began in late 2006, annual sales of Toprol XL were $1.7 billion according to IMS Health, placing it among the top-selling anti-hypertensive medications.

Dramatic increases in blood pressure and increased heart rate are among the complaints reported by people switched to generic versions of Toprol XL.  Other reported side effects include nausea, dizziness, hives and headaches, including migraines – most of which do not typically occur with Toprol XL.  The reported symptoms generally subside when returned to the original drug.  ConsumerLab.com has received complaints through its report form at http://www.consumerlab.com/GenericReport.asp.  Complaints received by The People’s Pharmacy appear at www.PeoplesPharmacy.com.

ConsumerLab.com’s report compares Toprol XL to generics sold by Eon Labs (a division of Sandoz), Ethex (a division of KV Pharmaceutical), and Par Pharmaceutical.  Some of the generics contain multiple inactive ingredients not present in Toprol XL, a potential issue for people with chemical sensitivities.  ConsumerLab.com also found that some generics sold as “Metoprolol Succinate Extended-release Tablets USP” may not comply with the official USP dissolution test. This is of concern because the rate at which a generic dissolves may affect the rate at which it enters the blood.  If blood levels for a generic differ from that of its counterpart original, it may not perform the same way.   Use of “USP” in the name of a generic may also lead pharmacists and physicians to believe that it behaves like the original Toprol XL, when that may not be the case.

The new report is found at www.consumerlab.com/results/Toprol_XL_metoprolol_succinate.  In addition to product comparisons, the report provides useful strategies for obtaining a desired brand at low cost.

Have you had a problem with the generic version of Toprol XL? We want to hear about your experiences! Share your story below:

Join Over 100,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Gene
    Florida
    Reply

    I took Acebutolol for years and was doing fine until our insurance company quadrupled the copay. I had the doctor switch to another drug and he gave me Metoprolol Tartrate 25 mg (mfg by Mylan). I seem to be doing fine but I read all the bad things about Metoprolol generic.

    Now I wonder if my Metoprolol Tartrate should be suspect also. I do know that even though it is made by Mylan that the ingredients may be imported from India. What do you think? I am going to ask the pharmacy but I doubt if I will get an honest answer, or maybe they don’t even know.
    Regards

  2. Dorothy
    PA>
    Reply

    I had to switch to metoprolol succinate. it is the drug from hell. I have so many side effects I want to go back on the brand name. I am an 83 year old widow on SS an can’t affort it.i get blurred vision .the generic comes from different manf.and each one is worse.they effect the the neurothopy in my feet to the point where I can’t walk.I only take 1/2 of a 75 mg pill once a day.I researched metoprolol succinate on the internet and printed 4 pages of side effects.My life is not worth living. Until my late 70’s I was a Ballroom and laten dance teacher.

  3. Corie
    Florida
    Reply

    I took metoprolol and palpitations and chest pain continued and worsened. I called my pediatric cardiologist to find out what rx i was taking as a teen because that medication worked well. Found out i was taking toprol xl. I recently started taking the toprol xl again and have had NO symptoms! The generic metoprolol was not a good fit! There is certainly a difference between the two

  4. Kathleen
    Reply

    I am so disgusted with generic drug compared to brand Toprol LX..I have been switched by cardiologist with the advise its all the same , you will be fine….what a joke…with in 3 days I could not take a deep breath, heart rate was fast, PVC’s,,weakness to say the least of the symptoms..blood pressure sky high…..called cardiologist and they said its fine just keep taking it….I said NO..I got brand name Toprol LX and in days was feeling better….this is poison at best….how to get it off the market …we the paying people are getting the bad deal!!!! Help get it out of circulation….please beware people!!!!!

    • Frances
      CA
      Reply

      Have been taking Toprol XL for years and last year they increased the meds but gave me the generic because the brand name had gotten so expensive. The past several months I have experienced nausea, dizziness, diarrhea and my hair has been falling out. Just saw my doctor and we did a thyroid test because of hair loss and it came back normal. I also have been in remission for cancer and went to see my oncologist and am still in remission. Since the only meds I take is for blood pressure he said it had to be the Metoprolov. My blood pressure has increased to 170/100 since taking the generic. Why don’t doctors keep better informed? The pharmacist told me the generics aren’t made with the same FDA guidelines and many are made out of the country. I will be switching back as soon as I can get ahold of my primary care physician on Monday.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.